Alert archive / Georgia / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 30, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at May 20, 2020, 7:03 PM EDT for Bryan County, Liberty County, Long County, Georgia. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2020, 7:03 PM EDT (23:03 UTC)
- Expired
- May 20, 2020, 7:45 PM EDT
- In force
- 42 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bryan County, GA, Liberty County, GA, Long County, GA
The radar
The Charleston,SC radar (KCLX), 90 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 7:05 PM EDT | HAIL 1 | 1 W Gum Branch, GA | A REPORT OF DIME TO QUARTER SIZE HAIL AT THE INTERSECTION OF HWY 196 AND COUNTY LINE ROAD RELAYED BY SEGAR. TIME ESTIMATED VIA RADAR DATA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 11.1 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 104 J/kg
- Mixed-layer CIN
- -223 J/kg
- Mixed-layer LCL
- 952 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
353
WUUS52 KCHS 202303
SVRCHS
GAC029-179-183-210000-
/O.NEW.KCHS.SV.W.0030.200520T2303Z-200521T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
703 PM EDT Wed May 20 2020
The National Weather Service in Charleston has issued a
* Severe Thunderstorm Warning for portions of...
Bryan County in southeastern Georgia...
Liberty County in southeastern Georgia...
Long County in southeastern Georgia...
* Until 800 PM EDT.
* At 702 PM EDT, a severe thunderstorm was located near Gum Branch,
moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
* Locations impacted include...
Hinesville, Richmond Hill, Fort Stewart, McIntosh, Walthourville,
Midway, Flemington, Allenhurst, Gumbranch, Gum Branch, Ellabell and
Keller.
This warning includes I-95 in Georgia between mile markers 81 and 92.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Tornadoes can develop quickly from severe thunderstorms. Although a
tornado is not immediately likely, if one is spotted, act quickly
and move to a place of safety inside a sturdy structure such as a
basement or small interior room.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. If this is not possible, avoid open outdoor
spaces and remain low. Stay away from tall objects such as trees and
utility poles.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3215 8146 3185 8121 3177 8174 3188 8183
TIME...MOT...LOC 2302Z 241DEG 16KT 3185 8175
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
215
WWUS52 KCHS 202318
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
718 PM EDT Wed May 20 2020
GAC029-179-183-210000-
/O.CON.KCHS.SV.W.0030.000000T0000Z-200521T0000Z/
Bryan GA-Liberty GA-Long GA-
718 PM EDT Wed May 20 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR BRYAN...LIBERTY AND LONG COUNTIES...
At 717 PM EDT, a severe thunderstorm was located near Gumbranch,
moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
Locations impacted include...
Hinesville, Richmond Hill, Fort Stewart, McIntosh, Walthourville,
Midway, Flemington, Allenhurst, Gumbranch, Gum Branch, Keller and
Ellabell.
This warning includes I-95 in Georgia between mile markers 81 and 92.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3215 8146 3185 8121 3177 8171 3189 8179
TIME...MOT...LOC 2317Z 241DEG 16KT 3188 8168
HAIL...1.00IN
WIND...60MPH
$$289
WWUS52 KCHS 202345
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
745 PM EDT Wed May 20 2020
GAC029-179-183-202355-
/O.CAN.KCHS.SV.W.0030.000000T0000Z-200521T0000Z/
Bryan GA-Liberty GA-Long GA-
745 PM EDT Wed May 20 2020
...THE SEVERE THUNDERSTORM WARNING FOR BRYAN...LIBERTY AND LONG
COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.
LAT...LON 3215 8146 3185 8121 3177 8171 3189 8179
TIME...MOT...LOC 2343Z 241DEG 16KT 3194 8155
$$
BRMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 6:32 PM EDT, 31 minutes earlier.
Area forecast discussion, May 20, 6:32 PM EDT, 31 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
632 PM EDT Wed May 20 2020
.SYNOPSIS...
Deep low pressure will linger to the northwest through
Thursday, as a weak frontal system remains across the area
through Friday. A ridge of high pressure will build over the
area this weekend and persist through much of next week.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Breaks in the cloud canopy left over from convection earlier
today has allowed the atmosphere to recover with MLCAPE values
running 700-1600 J/kg, highest south of the I-16 corridor.
Convection is steadily expanding across interior Southeast
Georgia within a pocket of higher instability possibly being
supported by a mid-level impulse rounding the base of the upper
low per GOES-E multi-layer water vapor imagery.
This activity will likely linger for a few more hours before
diminishing. Activity intensity is likely peaking now and should
slowly weaken as it moves into southern South Carolina where
instability values are not as great. However, this will likely
be a slow process. Pops have been increased to 50-70% for the
next few hours ahead of the main line. An isolated severe tstm
is still possible with marginally severe hail and locally
damaging wind gusts being the primary hazards in addition to
locally heavy rainfall and cloud-to-ground lightning.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
The overall pattern will see a downward trend in the coverage of
convection through this period, while at the same time a warming
trend will ensue.
Thursday: A deep cyclone aloft will begin the day in northern
tennessee , before lifting north into Kentucky , allowing for rising
heights to occur across the local area. At the surface, a weak
frontal system will lie across the area, with a wave of low pressure
along the front in the South Carolina Midlands and Pee Dee region.
Short waves rotating around the low aloft, sufficient moisture and
adequate shear and instability will support at least scattered
showers and t-storms. The overall thermodynamic environment is not
overly impressive, but given the frontal system across the area and
the sea breeze, the severe potential is non-zero. Convection will
alter the hourly temp curve, but 80-84F is expected most places for
highs.
Convection will wind down quickly Thursday evening, but will hold
onto slight chance PoP since one more weak vort lobe could swing
through. Min temps will be far above climo.
Friday through Saturday: The persistent cyclone aloft will have
finally lost most if not all of its influence on the local vicinity,
as it first pulls into the Ohio Valley Friday, then opens into a
wave that heads through the New York tri-state area. During this
transition, a strong mid level anticyclone over Florida builds in,
and heights continue to climb aloft. With more subsidence, a
somewhat drier atmosphere and less forcing, the potential for
convection will dwindle. We have 20/30 PoP Friday, with just 20%
chances Saturday, with mainly afternoon and evening activity. There
is very little chance of severe weather. What will be most noticeable
during both days will be the increasing warmth. As 850 mb temps
climb near or above the 90th percentile, max temps will reach around
3-6F above climo Friday and 5-8F above normal Saturday.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Deep layered ridging late in the weekend through the middle part
of next week should limit the potential for convection. The best
chance looks to be Sunday and Sunday night as a back door cold
front drops through the area ahead of building high pressure.
&&
.AVIATION /00Z THURSDAY THROUGH MONDAY/...
Convection could impact both KCHS and KSAV prior to 02z and its
inclusion will be highly dependent on last minute radar trends
before the 00z TAFs are released. Otherwise, IFR-MVFR cigs are
expected to fill in overnight, mainly west of I-95. KSAV looks
to have the greater impact probabilities with most guidance
keeping IFR cigs west of that terminal. Prevailing MVFR cigs
is preferred for now in the 07-15z window, with cigs improving
thereafter. For KCHS, mostly VFR conditions are expected, but a
period of MVFR cigs can not be ruled out just prior to daybreak.
Will include a TEMPO 10-14z for these conditions given the
uncertainty. Will have to watch for possible tstms impacting
the terminals late morning into the early afternoon. There are
some timing differences noted, so will take a conservative
approach at this time.
Extended Aviation Outlook: Brief flight restrictions possible in
isolated to scattered SHRA/TSRA on Thursday, otherwise VFR will
prevail.
&&
.MARINE...
Tonight: A weak pressure gradient will persist across the
waters, leading to sustained winds of 10 kt or less. Swell
associated with the remnants of Arthur is forecasted to
increase across our waters. Seas should increase to 6 ft across
the easternmost portions of AMZ374 late tonight, so we have a
Small Craft Advisory in effect.
Thursday through Monday: A weak frontal system that is over or near
the waters at the start of the period will dissipate Friday, then
gives way to high pressure that returns into early next week.
The main concern for the marine area will be long period back swell
that originated from former Tropical Storm Arthur, that impacts
the outer Georgia waters into Friday. Seas will reach 6 feet
over about 33-40% of the AMZ374 waters, so we have a Small Craft
Advisory in effect through 18Z Friday. Other than that, no
advisories are expected with seas no more than 4 or 5 feet, with
winds generally 15 kt or less through the entire period.
Rip Currents: Long period back swells from what once was Tropical
Storm Arthur and astronomical influences from the new moon will lead
to a Moderate Risk for rip currents at all beaches Thursday and
Friday.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...Small Craft Advisory from 3 AM Thursday to 2 PM EDT Friday for
AMZ374.
&&Hazardous weather outlook, May 20, 3:44 PM EDT, 3 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 344 PM EDT Wed May 20 2020 GAZ117-119-139-141-SCZ048>051-211945- Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh- Beaufort-Coastal Colleton-Charleston-Coastal Jasper- 344 PM EDT Wed May 20 2020 ...MODERATE RISK FOR RIP CURRENTS IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY EVENING... This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...This afternoon and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk for Rip Currents Thursday. Rip Currents: There is an elevated risk of rip current on Friday. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140- SCZ040-042>045-047-052-211945- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM- Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Tidal Berkeley- 344 PM EDT Wed May 20 2020 This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Georgia and southeast South Carolina. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Local storm report, May 20, 3:22 PM EDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
322 PM EDT WED MAY 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1143 AM TSTM WND DMG 3 SE WADMALAW ISLAND 32.65N 80.14W
05/20/2020 CHARLESTON SC PUBLIC
THE PUBLIC REPORTED A LARGE TREE AND TRAFFIC LIGHT DOWN
WHERE BETSY KERRISON HIGHWAY TURNS INTO BOHICKET ROAD.
&&
EVENT NUMBER CHS2000328
DPBLocal storm report, May 20, 3:44 PM EDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
344 PM EDT WED MAY 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0126 PM HAIL 2 W MOUNT PLEASANT 32.80N 79.90W
05/20/2020 E0.88 INCH CHARLESTON SC BROADCAST MEDIA
BROADCAST MEDIA REPORTED NICKEL SIZE HAIL.
&&
EVENT NUMBER CHS2000329
BRMLocal storm report, May 20, 3:54 PM EDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
354 PM EDT WED MAY 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM HEAVY RAIN 3 N ROCKVILLE 32.64N 80.20W
05/20/2020 M5.20 INCH CHARLESTON SC PUBLIC
MOST OF THIS RAIN FELL BETWEEN 11 AM AND 2 AM.
&&
EVENT NUMBER CHS2000330Local storm report, May 20, 4:58 PM EDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON SC
458 PM EDT WED MAY 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM HEAVY RAIN 3 N ROCKVILLE 32.64N 80.20W
05/20/2020 M5.20 INCH CHARLESTON SC PUBLIC
MOST OF THIS RAIN FELL BETWEEN 11 AM AND 2 PM.
&&
CORRECTED REMARKS
EVENT NUMBER CHS2000330
BRMSpecial weather statement, May 20, 6:17 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Charleston SC
617 PM EDT Wed May 20 2020
GAZ114-115-137-138-202245-
Evans-Tattnall-Inland Liberty-Long-
617 PM EDT Wed May 20 2020
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EVANS...LIBERTY...
LONG AND TATTNALL COUNTIES...
At 616 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Glennville, moving northeast at 25 mph.
HAZARD...strong winds 40 to 50 mph, up to penny sized hail and
excessive cloud to ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely. All outdoor activities should cease. Move
indoors immediately.
Some locations in the path of this storm include...
Glennville and Donald.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.
Excessive cloud to ground lightning is occurring with this storm.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.
&&
LAT...LON 3213 8177 3211 8175 3209 8172 3209 8171
3205 8164 3199 8159 3197 8159 3196 8157
3176 8194 3177 8195 3179 8195 3179 8197
3186 8206
TIME...MOT...LOC 2216Z 228DEG 23KT 3187 8194Special weather statement, May 20, 6:43 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Charleston SC
643 PM EDT Wed May 20 2020
GAZ116-137-138-202330-
Inland Liberty-Inland Bryan-Long-
643 PM EDT Wed May 20 2020
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN...LIBERTY AND
LONG COUNTIES...
At 643 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Donald, or 9 miles northwest of Ludowici,
moving northeast at 20 mph.
HAZARD...strong winds 45 to 55 mph, up to penny sized hail and
excessive cloud to ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely. All outdoor activities should cease. Move
indoors immediately.
Some locations in the path of this storm include...
Hinesville, Fort Stewart, Flemington, Gumbranch, Gum Branch and
Donald.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.
Excessive cloud to ground lightning is occurring with this storm.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.
This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3172 8186 3180 8195 3212 8166 3187 8139
TIME...MOT...LOC 2243Z 238DEG 18KT 3182 8184The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 6:17 PM EDT | Special Weather Statement | CHS | Long | 28 min |
| May 20, 6:43 PM EDT | Special Weather Statement | CHS | Long | 47 min |
| May 20, 7:12 PM EDT | Special Weather Statement | CHS | Evans | 48 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.